Every morning I get up around 7-8 and test my blood, for some reason, and ive always had this problem, my sugar levels are at least 15. Ive tried going to bed with my levels at certain points, i.e. the docs said go to bed with my sugar level at around 9, but this hasnt worked either.
I do around 9 units of actrapid and around 14 units of insulatard for my jab before dinner. Could I be using the wrong amounts of insulin? Ive got a big apetite so thats why I use this much insulin.
My daughter (type 1) also has the same problem. We can't seem to get a handle on it either. Her doctor doesn't want her to use more basal insulin because she tends to run low right before lunch time and they've determined that the basal insulin is causing that. If she uses more basal then she'll probably get much too low before lunch. As it is now she has to have a mid morning snack and even then sometimes she'll get lower than she should. So, we basically live with the morning readings. This morning she woke up at 218, yesterday it was 280. Too high but we don't know how to correct it. We've tried snacks at night, no snacks at night but nothing seems to work. Some mornings though she'll wake up and be 120 and we have no idea what we did differently. It's all so strange!
Yes it is very strange indeed. My doc said it might be becoz i go really low during the night and when that happens the body pumps out sugar and obviously it cannot be controlled to it pumps out too much making me high in the morning, but even if i go to bed with a reading of 10 i will wake up with a high reading. you're readings are obviously set different to mine. ive not heard of basal before
I had the same problem for about 10 years till recently, i found out that the insulatard didn't last long enough to get me through the night. Kept waking up ill. In many cases it doesn't work as long as it's supposed to. The doctors i've seen throughout the years always told me that i was wrong but the doctor i'm seeing just now told me that recently they do admit that in a certain percentage of diabetics it doesn't work as long. You could maybe try and inject your insulatard before you go to bed. I am on Lantus now which is a longer working insulin and i inject it at 4 pm (but even this one doesn't work the promised 24hrs) I'm not a doctor, just a diabetic like yourself so you should discuss it with your doctor first though. Good luck
im on lantus too and its great for night blood levels! I used to be on actrapic and inslutard but changed to actrapid and lanctus. Also it helps if you dont snack after 6pm then there might be an improvement in those morning bloods!
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
I think it's fair to say that you need a new insulin regimen...probably a change to different types of insulin.
As some have mentioned, Lantus is an excellent basal insulin, but I'm not sure it's available where you are. If so, you may want to give it a try. Those morning readings are way too high.
One way to figure out whether or not these are rebound highs is to set your alarm clock for 3 AM and test...do this once or twice, and if your numbers are good at that hour, then it's not rebound, it's the insulin!
I had a similar problem with high morning blood sugars. And I found switching to Lantus helped a lot. But my blood sugar was still too high in the morning. I inject the Lantus first thing in the morning. And the combination of the Dawn Phenomenon and Lantus not lasting a full 24 hours meant that my morning blood sugars were usually elevated.
I got around this by injecting some NPH before going to bed at night. The NPH peaks when the DP kicks in and the Lantus runs out. This stops my blood sugar from rising rapidly in the morning. And I am back to starting the day with near normal blood sugars.
I inject 8 units of Lantus in the morning and 3 units of NPH at bedtime. I have also switched from Novorapid to Actrapid before meals. Switching from a fast acting analogue to much slower acting regular insulin may seem like a step backwards. Regular insulin requires more discipline and is less flexible. But I am finding that my blood sugar is a lot less volatile during the active part of the day.
I wanted to have my daughter try exactly what you said but her doc said not to inject NPH at night unless she was eating with it and then said not to take any extra to compensate for a nightime or morning high. That seemed to kind of defeat the purpose. We'd be concerned because her blood sugars seemed tougher to control at night, after a carb heavy meal and sometimes she'd go to bed with a number over 250. Doc said to just leave it and not try to bring it down. The more I read and the more I learn, the more I realize that we are mostly on our own when managing this disease. I said in another post that I can talk to three endo's and get three different answers and for that reason, I don't put a lot of stock into what they say anymore.
I just can't see how going to bed with a number of 250 or higher is healthy but now my daughter has it in her head that she can't inject NPH at night because the doc said no and I'm afraid I'll never be able to get her to see otherwise.
Its a very tough problem to solve. Im going to have a go at getting up at 3-4am and testing my blood to see what might be going on, probably have a bit of a toy around with the amounts of insulin im taking and if all that fails then go to the doctor to try and get some other form of insulin.
Some of you may be experiencing the Dawn Phenomenon. I have this problem. I do not take any meds. My fasting numbers will be sort of OK but in a couple of hours the numbers will jump up 10 -20 points. I have not figured out how to control this. Outside of that I can control my numbers very well with diet.
I tested my suger levels at 3am this morning and it was 6.7. When i got up (bit later than usual) at 8am it was high, this must be because my sugar levels are still dropping and then rebounding making me high surely?
If your blood sugar was 6.7 at 3am, it seems unlikely that the rise by 8am could have been because of a rebound. But the only way you will really be able to tell will be to get hooked up to a CGMS for a few days.
When I did this, I learned that my blood sugar could rise from 6 to 12 in this time frame. It wasn't dropping low enough to cause a rebound. And I was able to conclude that my morning blood sugar rise was the combined effect of of Lantus action weakening and the DP.
Splitting the Lantus injection reduces the effect of Lantus not lasting the full 24 hours. And doing this did help. But it did nothing to deal with the DP. Injecting small amounts of NPH before bed, however, solves both these problems. Which is why I now inject 8 units of Lantus in the morning and 3 units of NPH before bed.